Stool consistency while on vancomycin and its significance

Posted by wty2020 @wty2020, Jan 17, 2021

I apologize up front if this is not the right “board” to ask this question, but can anyone share with me what I should expect regarding my stool consistency while on vancomycin? I am on my second course (actually in the first week of a four week taper right now) and the consistency of my stools seem to have regressed back to what they were after I had been on vancomycin a few days. When I started the vancomycin, my stools were watery diarrhea with small flecks in it. After a few days, I had formed but very soft loose stools that did not stay intact when flushed. Then they progressed to firmer but still soft stools that partially stayed intact. After I started Florastor (saccharomyces boulardii) 10 days into that 14 day course, my stools started firming up to well-formed small stools (usually three or four at a time). I thought that was a sign of curing cdiff. Then I read that saccharomyces boulardii can cause constipation, and figured that could be the cause of the firm stools. I was dejected. Then about the time I started on the taper, I started having softer looser, stools, like a step or two better than watery diarrhea. Then a couple days of firm stools, then back to very loose, soft “stools” nearly the consistency of diarrhea. Is this a sign of recurrence? If so, how can that be when I am still on vancomycin, albeit a lesser dose?

Interested in more discussions like this? Go to the Infectious Diseases Support Group.

@mhi

Glad to hear you are on the road to recovery. I can imagine the horrible time you went through I had 2 bouts of it and it left me with horrible depression. 10 months in now and I thought I was getting better. Nausea started again yesterday and very loose stools multiple time per day and no appetite. We have repeated the C Diff stool test and waiting to see. I am praying it is not back. It’s been 10 months and no antibiotic use nothing and been very careful with my diet. I just cannot believe c Diff can come back on it is own after 10 months 🙁 Fingers crossed

Jump to this post

I was told by my gastroenterologist that it takes a good year and half for your body to recover.
Let's hope it was just something you ate. I would double dose on the boulardii just to be cautious

REPLY
@dilly69

I was told by my gastroenterologist that it takes a good year and half for your body to recover.
Let's hope it was just something you ate. I would double dose on the boulardii just to be cautious

Jump to this post

Thank you so much appreciate it. I will make sure to double doze on Boulardii and probiotic. Which probiotic you are taking now? Will keep you posted!

REPLY
@mhi

Thank you so much appreciate it. I will make sure to double doze on Boulardii and probiotic. Which probiotic you are taking now? Will keep you posted!

Jump to this post

I buy any probiotic that's on sale, the s boulardii isn't cheap. My neighbour is a doctor and he says anything is good as long as it has lactobacillus.
Lots of water too

REPLY
@dilly69

I buy any probiotic that's on sale, the s boulardii isn't cheap. My neighbour is a doctor and he says anything is good as long as it has lactobacillus.
Lots of water too

Jump to this post

Awesome thank you! Great to hear because some doctors don’t believe in probiotics but I am not stopping anytime soon too afraid. Not sure about taking Boulardii in the long term if it matters…

REPLY

I hope this sees everyone on this thread.

I’m looking for advice for my 2 year old daughter who has been battling c diff for over a year. She has had 5 episodes of c diff, one Fecal transplant and now on the 6th episode of GDH positive but negative toxins. Her doctor believes she is showing symptoms to the c diff bacteria not necessarily from the toxins so he wanted to treat with vanco again to try killing off the remainder of the c diff. She has had 6 surgeries in her lifetime and only 1 during her c diff battle. We believe she started having c diff infections from all of her hospital stays/surgeries. She also has a colostomy. My questions are, does anyone on here have a colostomy AND c diff issues? If so, what are the stool patterns like? And for everyone who reads this, what are your success stories? How many reoccurrence episodes did it take for you to fully recover from c diff? We have always been on vancomycin-started off with just a 14 day course then as the episodes went on we started to treat with longer tapers after the initial 14 days of full dose. With our last taper lasting 5months long! Our new GI is looking at trying fidaxomycin once the pharmacy gets it in stock and to stop the vancomycin we’re currently on now. I also should add we’re on florastor daily. My daughter usually has pudding to peanut butter thick stool. Does anyone know if vancomycin can cause thicker stools as a side effect? Or is the thicker stool just from the c diff being killed off? Anyone have any thoughts on this? Thank you in advance!

REPLY
@heatherb821

I hope this sees everyone on this thread.

I’m looking for advice for my 2 year old daughter who has been battling c diff for over a year. She has had 5 episodes of c diff, one Fecal transplant and now on the 6th episode of GDH positive but negative toxins. Her doctor believes she is showing symptoms to the c diff bacteria not necessarily from the toxins so he wanted to treat with vanco again to try killing off the remainder of the c diff. She has had 6 surgeries in her lifetime and only 1 during her c diff battle. We believe she started having c diff infections from all of her hospital stays/surgeries. She also has a colostomy. My questions are, does anyone on here have a colostomy AND c diff issues? If so, what are the stool patterns like? And for everyone who reads this, what are your success stories? How many reoccurrence episodes did it take for you to fully recover from c diff? We have always been on vancomycin-started off with just a 14 day course then as the episodes went on we started to treat with longer tapers after the initial 14 days of full dose. With our last taper lasting 5months long! Our new GI is looking at trying fidaxomycin once the pharmacy gets it in stock and to stop the vancomycin we’re currently on now. I also should add we’re on florastor daily. My daughter usually has pudding to peanut butter thick stool. Does anyone know if vancomycin can cause thicker stools as a side effect? Or is the thicker stool just from the c diff being killed off? Anyone have any thoughts on this? Thank you in advance!

Jump to this post

Hello @heatherb821 and welcome to Mayo Clinic Connect. I can't imagine what your daughter and your family are going through with all of this. It sounds like it has been quite a long road already for everyone.

I am glad you have joined Connect to reach out to others who may be able to provide you with support throughout all of this. Members such as @mhi @euqcaj @lengel and @jeanniesroom have all shared about their c diff experiences before and may be able to help answer some of your questions.

In the meantime, I want to provide you with some resources that may be of interest.

- C. Difficile Care at Mayo Clinic:
https://connect.mayoclinic.org/blog/gastroenterology-and-gi-surgery/newsfeed-post/c-difficile-care-at-mayo-clinic/

And here is another discussion you may find helpful to read through past comments from members:

- Trying to recover from a c diff infection:
https://connect.mayoclinic.org/discussion/i-am-trying-to-recover-from-a-c-diff-infection-this-started-with/?pg=16#comment-247264

- Vancomycin (Oral Route) Side Effects:
https://www.mayoclinic.org/drugs-supplements/vancomycin-oral-route/side-effects/drg-20068893?p=1

How is your daughter doing throughout all of this?

REPLY

I am new to Cdiff. On day 6 of Vancomysin 125 MG. For a 14 day use of it. I had normal stools for the last two days, and then today, 4 loose stool times in the bathroom. I am confused about whether I am contagious with this new loose stools, and if the Vancomysin could be causing the diarrhea. It is not the water violent diarrhea when I first discovered I had cdiff.

REPLY
@tamara2023

I am new to Cdiff. On day 6 of Vancomysin 125 MG. For a 14 day use of it. I had normal stools for the last two days, and then today, 4 loose stool times in the bathroom. I am confused about whether I am contagious with this new loose stools, and if the Vancomysin could be causing the diarrhea. It is not the water violent diarrhea when I first discovered I had cdiff.

Jump to this post

Vancomycin for what reason? And are you care taking at least a mix of pre and probiotics several times a day or when directed?
Doubt you’re contagious but meds change elimination but you must support your system.

REPLY
Please sign in or register to post a reply.